Diffuse alveolar hemorrhage (DAH) secondary to pulmonary capillaritis is an uncommon cause of hemoptysis in patients with primary antiphospholipid syndrome (APS). While APS is usually associated with thrombosis, we report a case of DAH, presumably related to pulmonary capillaritis, occurring after pulmonary thromboendarterectomy that resolved successfully with immunosuppressive therapy.
A 29 year old African-American female with chronic thromboembolic pulmonary hypertension related to antiphospholipid syndrome was referred for pulmonary thromboendarterectomy. She had a history of recurrent DVT and PTE from a young age, was chronically anticoagulated, and had an IVC filter. She underwent pulmonary thromboendarterectomy without immediate complications, and anticoagulation was resumed according to protocol. Ten days later, she developed massive hemoptysis requiring intubation and blood transfusion. Platelet count was 234, PTT was 28, and INR was 1.7. Initial bronchoscopy showed diffuse hemorrhage throughout both airways; however, a bleeding source could not be localized. CT angiography and pulmonary arteriogram did not show contrast extravasation or disruption of the pulmonary circulation. Bronchial artery embolization was performed on three occasions and transiently improved, but did not resolve, the hemoptysis. Repeat bronchoalveolar lavage (BAL), after failed embolizations, was consistent with DAH. Biopsy was deferred due to suspected active bleeding and increased FiO2 requirement. Serologies included a weakly positive P-ANCA at 1:80 with negative MPO and PR3, also consistent with DAH from presumed pulmonary capillaritis related to APS. Hematuria, absent upon admission, was evident. She ultimately received IVIG and pulse dose corticosteroid therapy. Hemoptysis resolved, and she was discharged on cyclophosphamide and corticosteroids. At 4 months post-op, there has been no bleeding recurrence despite her having resumed anticoagulation.
DAH refers to a clinical syndrome resulting from injury to the alveolar capillaries, arterioles, and venules and may result from a multitude of disorders. It is characterized by hemoptysis, dyspnea, anemia, and bilateral alveolar infiltrates on chest radiography. The diagnosis is made by bronchoscopy, where serial BAL aliquots demonstrate persistent hemorrhagic fluid. Pulmonary capillaritis, a pathologic diagnosis, may cause DAH in some settings, usually related to systemic vasculitic syndromes like APS, Behcet’s, systemic lupus erythematosus (SLE) and Goodpasture’s. Primary APS, denoting APS that occurs in the absence of any other related disease, encompasses recurrent thromboses, both arterial and venous, and thrombocytopenia. Pulmonary manifestations of APS include multiple pulmonary emboli, pulmonary arterial thrombosis or microthrombosis with or without capillaritis, pulmonary hypertension, and alveolar hemorrhage. Antiphospholipid antibodies are not usually associated with hemorrhagic manifestations, and such an event occurring in an APS patient is usually due to deficiency of another coagulation factor, severe thrombocytopenia, severe uremia, or hepatic disease—none of which were evident in this patient. Indeed, pulmonary capillaritis was considered only after alternative diagnoses and therapies failed to resolve the bleeding. Treatment of DAH and pulmonary capillaritis in the setting of APS has not been evaluated in large clinical trials; however, case reports suggest that early use of cyclophosphamide and pulse dose corticosteroids may be beneficial.
DAH from pulmonary capillaritis is an uncommon cause of hemoptysis in patients with primary APS. As demonstrated with this case, it should be considered in the differential diagnosis at any time for patients presenting with hemoptysis and an APS history. Early treatment with corticosteroids and immunosuppression may be effective.
Sonia Vishin, No Financial Disclosure Information; No Product/Research Disclosure Information